Texas, 2011

Damaging Wind in Texas, January 9, 2011

January 9, 2011 · NWS BRO · 1 event in 1 county or zone

A fairly strong upper level disturbance pushed a cold front moved through Deep South Texas Saturday evening January 8th and early Sunday morning January 9th. The frontal boundary produced the first significant rain fall since September 2010 across the Deep South Texas Brush Country and King Ranch counties of Zapata, Jim Hogg, Brooks and Jim Hogg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A fairly strong upper level disturbance pushed a cold front moved through Deep South Texas Saturday evening January 8th and early Sunday morning January 9th. The frontal boundary produced the first significant rain fall since September 2010 across the Deep South Texas Brush Country and King Ranch counties of Zapata, Jim Hogg, Brooks and Jim Hogg. A few strong to severe thunderstorms occurred and moved through Hebbronville and Falfurrias. Significant damage from a squall line occurred just to the north, including Kingsville and around Corpus Christi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 8, 9:57 PM CST, 6 hours 3 minutes earlier.

Area forecast discussion, Jan 8, 9:57 PM CST, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 PM CST SAT JAN 8 2011

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS DEEP SOUTH TEXAS
LATE TONIGHT INTO EARLY SUNDAY MORNING...

.SHORT TERM /TONIGHT THROUGH 6 AM MONDAY/...NO CHANGES WERE MADE TO
THE FORECAST IN THE SHORT TERM PERIOD. SCATTERED SHOWERS BEGINNING
TO DEVELOP OVER SOUTH AND DEEP SOUTH TEXAS...THE FORMER MOVING FROM
THE SOUTHWEST TO NORTHEAST IN A MID-LEVEL FLOW...AND THE LATTER
MOVING FROM THE SOUTHEAST TO NORTHWEST IN THE NEAR-SURFACE LEVELS.
ANTICIPATION IS THAT A THUNDERSTORM COMPLEX WILL ARRIVE IN THE
OVERNIGHT HOURS ASSOCIATED WITH A MID-LEVEL TROUGH AND DEVELOPING
SURFACE LOW PRESSURE SYSTEM WITH ATTACHED COLD FRONT. CONDITIONS
SHOULD THEN RAPIDLY IMPROVE LATER SUNDAY THROUGH SUNDAY NIGHT AS THE
STORM SYSTEM RAPIDLY MOVES EAST.
&&

.LONG TERM /6 AM MONDAY THROUGH SATURDAY/...WARM TEMPERATURES WILL
CONTINUE INTO MONDAY BEFORE THE ARRIVAL OF THE ARCTIC COLD FRONT
LATE MONDAY NIGHT INTO EARLY SUNDAY MORNING ACROSS THE CWA. WITH
THE THREAT OF SEVERE WEATHER LATER TONIGHT...NOT MUCH IN THE WAY
OF CHANGES AS FAR AS TEMPERATURES LIKELY FALLING OR HOLDING STEADY
TUESDAY AND OVERRUNNING CONDITIONS DEVELOPING WITH WARMER AND
MOIST AIR MOVING ACROSS THE SHALLOW COLD AIR AT THE SURFACE. WILL
LIKELY SEE LIGHT RAIN AND AREAS OF DRIZZLE DEVELOP TUESDAY THROUGH
THE NEXT SEVERAL DAYS. WILL HAVE TO WAIT AND SEE IF A COASTAL
TROUGH/LOW DEVELOPS OFFSHORE THE LOWER TX COAST LATE WEDNESDAY
INTO THURSDAY AND THIS WILL INFLUENCE RAIN CHANCES AND
TEMPERATURES UNTIL THE SURFACE RIDGE MOVES EASTWARD TOWARDS THE
END OF THE WEEK ALLOWING WARMER TEMPS TO RETURN WITH AN ONSHORE FLOW.
&&

.AVIATION...ADVERSE FLYING CONDITIONS ARE ANTICIPATED DURING THE
OVERNIGHT HOURS DUE TO THE APPROACH AND PASSAGE OF A COLD FRONT AND
A DISTURBANCE IN THE MIDDLE LAYERS OF THE ATMOSPHERE. OTHERWISE...
VFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE NEXT 24 HOURS.
&&

.MARINE...
TONIGHT THROUGH 6 AM MONDAY...BUOY 42020 REPORTED
SOUTHEAST WINDS AROUND 16 KNOTS GUSTING TO AROUND 18 KNOTS WITH SEAS
SLIGHTLY OVER 5 FEET WITH A PERIOD OF 7 SECONDS AT 20 CST/02 UTC.
SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE ADJACENT COASTAL
WATERS OF DEEP SOUTH TEXAS THROUGH MUCH OF THE NEXT 36 HOURS DUE TO
INCREASING WINDS AND SEAS ASSOCIATED WITH THE PASSAGE OF A COLD
FRONT. MARINE CONDITIONS MAY BEGIN TO IMPROVE DURING THE EARLY
MORNING HOURS OF MONDAY AS HIGH PRESSURE BUILDS OVER THE LOWER TEXAS
COAST FROM THE NORTH.

6 AM MONDAY THROUGH THURSDAY...LIGHT EAST WINDS MONDAY WILL BACK
TO THE NORTHEAST AND INCREASE LATE MONDAY INTO TUESDAY AS AN
ARCTIC AIRMASS REACHES THE COASTAL WATERS. SMALL CRAFT ADVISORIES
WILL BE NEEDED MON NIGHT THROUGH LATE WEDNESDAY AS THE PRESSURE
GRADIENT REMAINS STRONG ACROSS THE WESTERN GULF OF MEXICO. THE
HIGH PRESSURE RIDGE ACROSS THE CENTRAL UNITED STATES SHOULD MOVE
EASTWARD THURSDAY ALLOWING A COASTAL TROUGH/LOW TO DEVELOP
OFFSHORE THE LOWER TX COAST. WINDS MAY BRIEFLY VEER SOUTHEAST THURSDAY
BUT THE PRESSURE GRADIENT WILL LIKELY REMAIN TIGHT KEEPING WINDS
STRONG AND SEAS HIGH FOR SMALL CRAFT ADVISORIES TO CONTINUE.
&&

.PREV DISCUSSION... /ISSUED 311 PM CST SAT JAN 8 2011/
...STRONG TO POSSIBLY SEVERE STORMS LATE TONIGHT FOLLOWED BY STRONG
NORTHWEST WINDS SUNDAY...
SHORT TERM /TONIGHT THROUGH 6 AM MONDAY...A LOW PRESSURE SYSTEM
AND ASSOCIATED COLD FRONT WILL MOVE ACROSS SOUTH TEXAS THIS
EVENING AND OVERNIGHT. THERE IS A CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS PORTIONS OF DEEP SOUTH TEXAS OVERNIGHT
AND EARLY SUNDAY MORNING. SOME OF THE THUNDERSTORMS MAY BECOME
STRONG PRODUCING STRONG GUSTY WINDS AND FREQUENT LIGHTNING ACROSS
PORTIONS OF THE CWA. HOWEVER, THE PRIMARY FOCUS OF THE CONVECTIVE
AND STRONG THUNDERSTORM ACTIVITY WILL BE NORTH OF OUR CWA. THE
CHANCES FOR SHOWERS MOVING ACROSS DEEP SOUTH TEXAS WILL DIMINISH
ON SUNDAY. CLEAR TO PARTLY CLOUDY SKIES WILL PREVAIL ACROSS THE
CWA BY SUNDAY EVENING. THE TEMPERATURES WILL CONTINUE ABOVE NORMAL
TODAY AND SUNDAY. THE COLD FRONT WILL MOVE THROUGH DEEP SOUTH
TEXAS SUNDAY AFTERNOON SHIFTING THE WINDS TO THE NORTHWEST. ONCE
THE WINDS SHIFT TO THE NORTHWEST THEY WILL INCREASE BECOMING
MODERATE ACROSS THE INLAND COUNTIES AND MODERATE AND GUSTY ALONG
THE COASTAL COUNTIES DURING THE AFTERNOON AND EARLY EVENING. THE
WINDS WILL BECOME LIGHT FROM THE NORTH LATE SUNDAY EVENING. NEAR
NORMAL TO SLIGHTLY LOWER THAN NORMAL TEMPERATURES WILL OCCUR ON
MONDAY MORNING. CLEAR TO PARTLY CLOUDY SKIES AND DRY CONDITIONS
WILL PREVAIL ACROSS THE CWA DURING THE EVENING ON SUNDAY.

LONG TERM /MONDAY THROUGH SATURDAY/...ONE BEAUTIFUL DAY TO START
THE WORK WEEK...THEN ITS DOWN IN THE DUMPS WE GO AS THE WELL
ADVERTISED ARCTIC-SOURCED SPRAWLING SURFACE HIGH OOZES QUICKLY
THROUGH DEEP SOUTH TEXAS LATE MONDAY NIGHT AND
TUESDAY...CONTINUING RIGHT THROUGH THE BALANCE OF THE WEEK WITH
SOME RECOVERY FRIDAY AND INTO THE FIRST HALF OF NEXT WEEKEND.

FOR MONDAY...THE ONLY CHANGE WAS TO ADD PATCHY FOG ACROSS ALL BUT
THE LOWER VALLEY. LIGHT TO CALM WINDS AND TEMPERATURES CRASHING
INTO THE UPPER 30S TO MID 40S WITH DEW POINTS FOLLOWING SUIT...AS
WELL AS LIGHT EAST FLOW JUST OFF THE SURFACE AND INGREDIENTS ARE
IN PLACE FOR A "COLD" FOG. HAVE ADDED PATCHY WORDING FOR NOW BUT
MAY NEED TO EXPAND COVERAGE AND AREA AS THINGS DEVELOP.
THEREAFTER...THE AFOREMENTIONED BEAUTIFUL DAY WITH TEMPERATURES
RISING WELL INTO THE 70S EXCEPT HAVE HELD MID TO UPPER 60S ACROSS
THE NORTHERN TIER IN CASE THE BEGINNINGS OF THE COLDER SURGE START
TO MAKE INROADS ON THE BRUSH COUNTRY.

THE BIG QUESTION MONDAY NIGHT IS TIMING OF THE COLD AIR ARRIVAL.
NO ISSUE FOR THE BRUSH COUNTRY THROUGH THE KING RANCH WHERE SURGE
SHOULD ARRIVE BY 06Z AT THE LATEST...BUT QUESTION REMAINS FOR THE
SOUTHEAST CORNER OF THE AREA WHICH TENDS TO BE REACHED LAST. NAM
IS MOST ROBUST WITH THE ACCELERATION...NOT SURPRISING AS IT
HANDLES SHALLOW COLD AIR BETTER THAN MOST MODELS...AND THE GFS IS
LEAST ROBUST HOLDING LOW LEVEL TEMPERATURES IN THE LOWER OR MID
60S TOWARD THE COAST. CANADIAN AND ECMWF LEAN CLOSER TO THE
NAM...AND LOGIC SUGGEST THIS IS THE BETTER SOLUTION. STILL...HAVE
BEEN BURNED BEFORE BY JUMPING TOO QUICK ESPECIALLY WHEN ARRIVAL IS
WITHIN AN HOUR OR SO OF 12Z (6 AM)...SO HAVE NUDGED 12Z READINGS
UP TOWARD THE COAST BUT ONLY MID TO UPPER 50S.

THEREAFTER...THE COLD AIR DRAINS UNDER THICKENING STRATUS BETWEEN
2500 AND 4000 FEET NEAR THE COAST...AND TEMPERATURES WILL FALL
TOWARD 50 IN THE BROWNSVILLE/HARLINGEN AREA AND UPPER 40S IN
MCALLEN. FARTHER WEST AND NORTH...CEILING LOOKS TO BE CLOSER TO
5-7 THOUSAND FEET WHICH SHOULD ALLOW SOME SMALL RISE IN
TEMPERATURE...THUS HAVE BROUGHT HIGHS IN THE 45 TO 50 RANGE (AFTER
A LOW IN THE 40 TO 45 RANGE) FROM THE KING RANCH TO THE RIO GRANDE HIGHLANDS.

FOR WEDNESDAY AND THURSDAY...THE DAMP CHILL SETS IN ACROSS THE
LOWER VALLEY...AND LOWERING DEW POINTS OFF THE COAST WILL REDUCE
SOME OF THE RAW FEELING BUT WITH THICK MOISTURE BETWEEN 925 AND
700 MB THERE WILL BE NO PENETRATION OF SUNSHINE...SO MINIMAL
DIURNAL RANGE EXPECTED ANYWHERE.

AS FOR PRECIPITATION...GIVEN MORE SEPARATION IN TEMP AND DEWPOINT
NEAR THE SURFACE HAVE PUSHED DRIZZLE BACK 12-18 HOURS...AND MAY
NEED TO ELIMINATE ALTOGETHER ACROSS THE UPPER VALLEY AND BRUSH
COUNTRY AS LOWEST LEVELS ARE FAIRLY DRY. OTHERWISE...BACKED DOWN
TO SLIGHT CHANCES FOR LIGHT RAIN THROUGH THE PERIOD BUT QPF SHOULD
BE NO HIGHER THAN .05 FOR THE ENTIRE THREE DAYS.

FOR FRIDAY...MODELS HINTING AT A COASTAL TROUGH DEVELOPING.
CANADIAN GEM IS MOST BULLISH AND HAS HAD A PROPENSITY TO DO THIS
IN THE PAST...SO HAVE DISCOUNTED THE STRONGER SYSTEM WHICH
PRODUCES MORE PRECIPITATION. RATHER...WILL CONTINUE TREND OF
RETURN FLOW ARRIVING AS HIGH MOVES AWAY THURSDAY NIGHT...WITH
STEADY OR RISING TEMPERATURES TOWARD DAYBREAK FRIDAY. INCREASING
SOUTHEAST FLOW FRIDAY WILL BRING TEMPERATURES TO SEASONABLE LEVELS
DESPITE THE MOSTLY CLOUDY SKY.

WARMER STILL ON SATURDAY AS ATMOSPHERE RECOVERS. DID NOT LOOK TOO
CLOSELY AT DETAILS...BUT FOG MAY BECOME AN ISSUE WITH LIGHT WINDS
AND RISING DEWPOINTS BOTH FRIDAY AND SATURDAY MORNINGS.

MARINE...TONIGHT THROUGH SUNDAY NIGHT: AT NOON BUOY 20 REPORTED
SOUTHEAST WINDS AT 6 KNOTS WITH GUSTS TO 8 KNOTS AND SEAS AT 2
FEET WITH A 6 SECOND PERIOD. THE SOUTHEASTERLY WINDS AND THE SEAS
WILL INCREASE ACROSS THE OFFSHORE GULF OF MEXICO COASTAL WATERS
THIS EVENING AND OVERNIGHT AS A LOW PRESSURE SYSTEM AND ASSOCIATED
COLD FRONT MOVE ACROSS SOUTH TEXAS. THE LOW PRESSURE SYSTEM WILL
PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PORTIONS OF THE
MARINE AREAS THIS AFTERNOON AND OVERNIGHT. SOME THUNDERSTORMS MAY
BECOME STRONG PRODUCING STRONG GUSTY WINDS AND FREQUENT LIGHTNING.
HOWEVER THE MAIN FOCUS OF THE CONVECTIVE ACTIVITY WILL BE FARTHER
NORTH OF OUR MARINE AREAS. THE WINDS AND SEAS MAY INCREASE IN OR
NEAR ANY SHOWERS OR THUNDERSTORMS. THE WINDS WILL SHIFT TO THE
NORTHWEST BY SUNDAY AFTERNOON AS THE FRONTAL BOUNDARY MOVES
THROUGH THE MARINE AREAS. SMALL CRAFT ADVISORIES WILL BE IN EFFECT
ACROSS THE OFFSHORE GULF OF MEXICO COASTAL WATERS THIS AFTERNOON
THROUGH SUNDAY AFTERNOON AND ACROSS THE LAGUNA MADRE ON SUNDAY DUE
TO THE FORECASTED INCREASE IN THE WINDS AND SEAS.

MONDAY THROUGH THURSDAY: ALL ON TRACK FOR THE EXPECTED SLIGHT LULL
MONDAY BEFORE CONDITIONS CRANK UP MONDAY NIGHT LATE WITH INITIAL
SURGE...AND MORE ON TUESDAY CONTINUING RIGHT INTO WEDNESDAY NIGHT
WITH PERSISTENT NORTH TO NORTHEAST WINDS ABOVE 20 KNOTS AND SEAS
BUILDING TO 8 FEET OR MORE OFFSHORE. DECIDED TO CAP SEAS AT 8-9
FEET WITH LITTLE ADDITIONAL PUSH FROM REDEVELOPING HIGH OR COASTAL
SYSTEMS AT THE END OF THE PERIOD. IN SHORT...NOT A GREAT PERIOD
FOR BOATING...TAKE ADVANTAGE OF MONDAY.

FIRE WEATHER...INDEED HAVE HOISTED THE FIRE WEATHER WATCH FOR THE
VALLEY ON SUNDAY. MODELS CONTINUE TO COME AROUND TO A WINDY DRY
DAY ON SUNDAY BEHIND THE FRONT WITH HUMIDITY CRASHING...HARD...BY
LATE MORNING AND EARLY AFTERNOON. WILL ADJUST FORECAST TO HAVE
HUMIDITY FALLING NEAR 20 PERCENT ALONG WITH 20 FOOT WINDS 15 TO 25
MPH AND GUSTY...HIGHER EARLIER...WHICH WILL LIKELY MEET CRITERIA
ASSUMING CURRENT TREND OF WHIPPING 750-900 MB WINDS AND NO
INVERSION BELOW CONTINUES. GUIDANCE ONCE AGAIN PLAYING CATCH-UP ON
WIND AND HUMIDITY BUT IS STARTING TO GET IN THE GAME THIS
AFTERNOON. EXPECT THIS TREND TO CONTINUE...AND WARNINGS TO BE
ISSUED BEFORE DAYBREAK SUNDAY.

AVIATION...VFR TO MVFR CONDITIONS AND LIGHT TO MODERATE SOUTHEAST
WINDS ARE BEING REPORTED AT THE REGIONAL AIRPORTS. THE LOWER
CONDITIONS ARE DUE TO REDUCED CEILINGS. THE WINDS WILL BECOME
MODERATE FROM THE SOUTHEAST TO EAST THIS AFTERNOON AND OVERNIGHT.
THERE IS A CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING
ACROSS PORTIONS OF THE CWA THIS EVENING THROUGH SUNDAY MORNING AS A
LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT MOVES ACROSS SOUTH
TEXAS. SOME THUNDERSTORMS MAY BECOME STRONG OVERNIGHT PRODUCING
GUSTY WINDS. THE WINDS WILL SHIFT TO THE NORTHWEST SUNDAY AFTERNOON
BECOMING MODERATE BEHIND THE COLD FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  65  74  49  69 /  70  40   0   0
BROWNSVILLE          64  76  48  73 /  70  40   0   0
HARLINGEN            62  76  47  73 /  80  30   0   0
MCALLEN              61  78  48  73 /  80  20   0   0
RIO GRANDE CITY      54  74  44  74 /  80  10   0   0
SOUTH PADRE ISLAND   65  72  52  67 /  70  40   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
     FOR TXZ252>255.

GM...SMALL CRAFT ADVISORY FOR WINDS FROM 3 AM TO 6 PM CST SUNDAY FOR
     GMZ130-132-135.

     SMALL CRAFT ADVISORY UNTIL 6 PM CST SUNDAY FOR GMZ150-155-170-
     175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

66/61
Hazardous weather outlook, Jan 8, 4:40 PM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
440 PM CST SAT JAN 8 2011

TXZ248>257-091200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
440 PM CST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS...WITH LOCALLY HEAVY RAINFALL...
SMALL HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE POSSIBLE
AS A DISTURBANCE IN THE MIDDLE LAYERS OF THE ATMOSPHERE MOVES
THROUGH THE RIO GRANDE VALLEY. THERE IS A MODERATE RISK OF RIP
CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH THE MORNING
HOURS OF SUNDAY. A MODERATE TO HIGH RISK OF RIP CURRENTS IS LIKELY
AT THE LOCAL BEACHES THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD REPORT ANY OBSERVATIONS OF WIND DAMAGE...
HAIL...FLOODING...AND TORNADOES TO LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE.

GMZ130-132-135-150-155-170-175-091200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
440 PM CST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS...WITH DAMAGING WINDS...SMALL HAIL...
AND ISOLATED WATERSPOUTS ARE POSSIBLE AS A DISTURBANCE IN THE MIDDLE
LAYERS OF THE ATMOSPHERE MOVES THROUGH THE LOWER TEXAS COAST. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS EAST
OF PADRE ISLAND FROM 0 TO 60 NAUTICAL MILES OFFSHORE...WITH A SMALL
CRAFT ADVISORY FOR WINDS IN EFFECT FOR THE LAGUNA MADRE BEGINNING
AT 3 AM CST SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH THE MORNING
HOURS OF SUNDAY. THE SMALL CRAFT ADVISORY FOR WINDS WILL REMAIN IN
EFFECT UNTIL 6 PM CST SUNDAY...WHILE THE SMALL CRAFT ADVISORY WILL
REMAIN IN EFFECT FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND
UNTIL 6 PM CST SUNDAY. ADDITIONAL SMALL CRAFT ADVISORIES ARE
POSSIBLE ALONG THE LOWER TEXAS COAST TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

MARINERS SHOULD REPORT ANY OBSERVATIONS OF WIND DAMAGE TO VESSELS
OR WATERSPOUTS TO THE COAST GUARD OR THE NATIONAL WEATHER SERVICE
OFFICE IN BROWNSVILLE.

In the hours before

Special weather statement, Jan 9, 1:36 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
136 AM CST SUN JAN 9 2011

TXZ248-090815-
ZAPATA-
136 AM CST SUN JAN 9 2011

...A STRONG THUNDERSTORM WILL AFFECT ZAPATA COUNTY...

A THUNDERSTORM...MOVING EAST AT 55 MPH...WILL AFFECT RURAL
NORTHWESTERN ZAPATA COUNTY AND RURAL NORTHERN ZAPATA COUNTY...UNTIL
215 AM CST. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO
GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS. DIME SIZE HAIL IS EXPECTED.

57/RV
Special weather statement, Jan 9, 2:31 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
231 AM CST SUN JAN 9 2011

TXZ248-090915-
ZAPATA-
231 AM CST SUN JAN 9 2011

...STRONG THUNDERSTORMS WILL AFFECT ZAPATA COUNTY...

THUNDERSTORMS...MOVING EAST AT 55 MPH...WILL AFFECT SAN YGNACIO...
ZAPATA...LAS PALMAS AND FALCON SHORES...UNTIL 315 AM CST. GUSTY WINDS
UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. RAINFALL RATES
OF 1 INCH PER HOUR ARE EXPECTED.

57/RV
Local storm report, Jan 9, 3:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
304 AM CST SUN JAN 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     HAIL             ZAPATA                  26.89N 99.26W
01/09/2011  M0.75 INCH       ZAPATA             TX   LAW ENFORCEMENT

            ZAPATA COUNTY SHERIFFS OFFICE REPORTED PENNY SIZED HAIL
            IN DOWNTOWN ZAPATA AT 250 AM.

&&

CAMPBELL
Special weather statement, Jan 9, 3:18 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
318 AM CST SUN JAN 9 2011

TXZ249-091000-
JIM HOGG-
318 AM CST SUN JAN 9 2011

...STRONG THUNDERSTORMS WERE AFFECTING JIM HOGG COUNTY...

A LINE OF THUNDERSTORMS...MOVING EAST AT 60 MPH...WILL AFFECT RURAL
CENTRAL JIM HOGG COUNTY AND RURAL EASTERN JIM HOGG COUNTY...UNTIL 400
AM CST. GUSTY WINDS UP TO 50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW
AROUND. SOME DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE. FREQUENT
CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. PENNY SIZE HAIL IS
EXPECTED. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR.
MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

57/RV

The radar

The Corpus Christi radar (KCRP), 88 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brooks

When
January 9, 4:00 AM CST to 4:10 AM CST
Where
Brooks County, Falfurrias
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
27.230, -98.150

The public reported sheet metal damage occurred to a carport and aluminum siding was blown off of a house near the Falfurrias airport in Brooks County. The damage occurred as a line of thunderstorms moved through the area, producing gusty winds. The same line dumped more than 1.5 inches of rain in Hebbronville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270398.